Alert archive / New Mexico / Severe Thunderstorm Warnings in 2003
Severe Thunderstorm Warning 160, NWS Albuquerque, NM
NWS Albuquerque, NM issued this severe thunderstorm warning at Sep 20, 2003, 2:23 PM MDT for Socorro County, New Mexico. It was in force for 37 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Sep 20, 2003, 2:23 PM MDT (20:23 UTC)
- Expired
- Sep 20, 2003, 3:00 PM MDT
- In force
- 37 min
- Issued by
- NWS Albuquerque, NM
- Area
- Counties, with a storm outline in the text
County Socorro County, NM
The radar
The Albuquerque radar (KABX), 104 km from the middle of the area, began a volume at 20:22 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Albuquerq/Krtlnd, NM (KABQ), launched 12:00Z, 8.4 hours before the alert went out and 94 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 71 J/kg
- Mixed-layer CIN
- -212 J/kg
- Mixed-layer LCL
- 1752 m above ground
- 0-6 km bulk shear
- 34 kt
- 0-1 km storm-relative helicity
- 103 m²/s²
- 0-3 km storm-relative helicity
- 135 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS55 KABQ 202023 SVRABQ NMC053-202100- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE ALBUQUERQUE NM 222 PM MDT SAT SEP 20 2003 THE NATIONAL WEATHER SERVICE IN ALBUQUERQUE HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... CENTRAL SOCORRO COUNTY IN CENTRAL NEW MEXICO * UNTIL 300 PM MDT * AT 220 PM MDT...THE PUBLIC REPORTED A SEVERE THUNDERSTORM NEAR LEMITAR...OR ABOUT 9 MILES NORTH OF SOCORRO...MOVING EAST AT 15 TO 20 MPH. SEVERE STORMS PRODUCE DAMAGING WINDS OF AT LEAST 60 MPH AND LARGE HAIL. MOVE INDOORS AND AVOID WINDOWS. LAT...LON 3430 10693 3413 10700 3403 10656 3432 10649 $$ KJ
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Albuquerque, NM wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 20, 10:00 AM MDT, 4 hours 23 minutes earlier.
Area forecast discussion, Sep 20, 10:00 AM MDT, 4 hours 23 minutes before
AREA FORECAST DISCUSSION...UPDATED NATIONAL WEATHER SERVICE ALBUQUERQUE NM 1000 AM MDT SAT SEP 20 2003 UPDATED FORECAST TO ADD A SLIGHT CHANCE FOR SHOWERS AND THUNDERSTORMS THIS AFTERNOON AND EVENING SOUTH AND EAST .DISCUSSION...LOW LEVEL MOISTURE CONTINUES TO INCREASE ACROSS THE SOUTH AND EAST THIS MORNING AHEAD OF AN APPROACHING UPPER LEVEL TROF. THE TROF AXIS WILL SWING THROUGH THE AREA AROUND LUNCH TIME USHERING SOME UPPER LEVEL COOLING. WITH SURFACE HIGHS FORECASTED TO REACH THE CONVECTIVE TEMPERATURE THIS AFTERNOON...THERE IS A SLIGHT CHANCE FOR A FEW AFTERNOON SHOWERS AND THUNDERSTORMS WHICH COULD DWELL INTO THE EARLY EVENING UNTIL UPPER LEVEL TEMPERATURES BEGIN TO REBOUND BEHIND THE TROF AXIS. DLC PREVIOUS DISCUSSION PUT SOME 10 POPS ACROSS SOUTHERN ZONES FOR THIS AFTERNOON. BOTH ETA AND GFS SHOWING INSTABILITY DEVELOPING OVER SOUTHERN ZONES TODAY. HIGHER VALUES OF THETA-E COME UP OVER THE SOUTH FROM OLD MEXICO. AFTER STUDYING THE H7 WINDS ON BOTH MODELS...I HAVE A HARD TIME SEEING HOW THIS IS GOING TO HAPPEN AS QUICKLY AS THE MODELS ARE SHOWING. THUS I ONLY WENT WITH 10 POPS. WEAK SHRTWV TO MOVE OVER THE NORTHEAST TONIGHT IN NW FLOW AROUND THE BASE OF THE LARGER TROUGH OVER THE CENTER OF THE COUNTRY. THE SFC RESPONSE/I HESITATE TO CALL IT A FRONT/ WILL TURN THE WINDS AROUND TO NW. NOT MUCH COOLING FOR THE NORTHEAST AND RELATIVELY SHORT-LIVED. THE COOLER TEMPERATURES ON SUNDAY IN THE NORTHEAST ARE ACTUALLY MORE DUE TO A VEERING OF THE SFC WINDS AROUND TO UPSLOPE RATHER THAN COLD ADVECTION. BY MONDAY NIGHT...A LEE TROUGH SHOULD REFORM IN THE NORTHEAST AND SKIES WILL BE MOSTLY CLEAR EXCEPT IN THE SOUTHWEST. GFS IS SHOWING MOISTURE FROM THE TROPICAL DISTURBANCE CURRENTLY SOUTH OF BAJA ARRIVING INTO SOUTHWEST PART OF CWA MONDAY NIGHT. INCREASING MOISTURE BY TUESDAY WITH A SLIGHT CHANCE OF THUNDERSTORMS IN THE UPPER GILA. THINGS LOOK A LITTLE MORE EXCITING BY WEDNESDAY. THE MOISTURE SHOULD SPREAD UP OVER THE WEST BY THEN WITH A FRONT OR WINDSHIFT BACKING INTO THE PLAINS. I INTRODUCED ONLY 10 POPS INTO THE WEST FOR RIGHT NOW BECAUSE I THINK IT WISE TO TAKE A WAIT AND SEE APPROACH WITH WEDNESDAY STILL BEING 5 DAYS OUT IN THE FUTURE. PLENTY OF TIME TO INCREASE POPS. JWS .ABQ...NONE.
Hazardous weather outlook, Sep 20, 6:00 AM MDT, 8 hours 23 minutes before
NMZ001>021-026-211200- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE ALBUQUERQUE NM 600 AM MDT SAT SEP 20 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH AND CENTRAL NEW MEXICO. .DAY ONE...TODAY/SATURDAY SEVERE THUNDERSTORMS ARE NOT EXPECTED TODAY AND TONIGHT. HOWEVER...A FEW THUNDERSTORMS ARE POSSIBLE FROM CATRON COUNTY EASTWARD TO ABOUT CHAVES COUNTY. GUSTY MICROBURST WINDS OF 40 TO 50 MPH COULD OCCUR NEAR THOSE THUNDERSTORMS. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH THURSDAY REMNANTS FROM TROPICAL STORM BARTY MAY MOVE UP OVER WESTERN NEW MEXICO AROUND THE MIDDLE OF THIS WEEK. THIS COULD RESULT IN THUNDERSTORMS WITH HEAVY SHOWERS FOR TUESDAY...WEDNESDAY AND THURSDAY. THIS IS FIVE DAYS OUT AND CONFIDENCE ISNT REAL HIGH AT THIS POINT. IT/S JUST SOMETHING WE/RE KEEPING AN EYE ON FOR NOW. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED.
The office that day
Everything else NWS Albuquerque, NM issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 20, 4:02 PM MDT | Severe Thunderstorm Warning | ABQ | De Baca, Guadalupe | 58 min |
| Sep 20, 4:07 PM MDT | Severe Thunderstorm Warning | ABQ | De Baca, Guadalupe | 53 min |
| Sep 20, 4:27 PM MDT | Severe Thunderstorm Warning | ABQ | Harding | 63 min |
| Sep 20, 4:36 PM MDT | Flash Flood Warning | ABQ | Guadalupe | 114 min |
| Sep 20, 5:00 PM MDT | Severe Thunderstorm Warning | ABQ | De Baca, Guadalupe, Quay | 60 min |
| Sep 20, 5:45 PM MDT | Severe Thunderstorm Warning | ABQ | Harding, Union | 60 min |
Nearby
Severe Thunderstorm Warnings in New Mexico, 2003Every severe thunderstorm warning in 2003
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.